Research Article

The lupus syndrome induced by hydralazine: a common complication with low dose treatment.

Br Med J (Clin Res Ed) 1984; 289 doi: https://doi.org/10.1136/bmj.289.6442.410 (Published 18 August 1984) Cite this as: Br Med J (Clin Res Ed) 1984;289:410
  1. H A Cameron,
  2. L E Ramsay

    Abstract

    The true incidence of the lupus syndrome induced by hydralazine was determined in a longitudinal study of 281 patients consecutively starting hydralazine for hypertension over a 51 month period. Data on the duration of treatment and the maximum dose achieved were examined using life table analysis. After three years' treatment with hydralazine the incidence of the lupus syndrome was 6.7% (95% confidence limits 3.2-10.2%). The incidence was dose dependent, with no cases recorded in patients taking 50 mg daily and incidences of 5.4% with 100 mg daily and of 10.4% with 200 mg daily. The incidence was higher in women (11.6%) than in men (2.8%). In women taking 200 mg daily the three year incidence was 19.4%. Hydralazine is an effective antihypertensive drug that has come to be used in restricted dosage (not more than 200 mg daily) because of its risk of inducing the lupus syndrome. This study shows that the true incidence of the syndrome is still unacceptably high even when the drug is prescribed according to current recommendations.